Colorado, 2015

High Wind in Colorado, December 25, 2015

December 25, 2015 · NWS PUB · 2 events in 2 counties and zones

Winds in excess of 75 mph were experienced over portions of Huerfano and Las Animas Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Winds in excess of 75 mph were experienced over portions of Huerfano and Las Animas Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 25, 10:39 AM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 25, 10:39 AM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1039 AM MST FRI DEC 25 2015

.UPDATE...
ISSUED AT 1028 AM MST FRI DEC 25 2015

CURRENT BLIZZARD WARNING OVER THE SAN JUANS LOOKS GOOD...AS CDOT
WEB CAMS INDICATE NEAR ZERO VISIBILITY WITH EXTENSIVE BLOWING AND
DRIFTING SNOW AT BOTH WOLF CREEK AND CUMBRES PASSES. STILL APPEARS
WE'LL HAVE SEVERAL MORE HOURS OF HEAVIER SNOW ALONG THE DIVIDE
BEFORE PRECIP INTENSITY BEGINS TO WANE LATE THIS AFTERNOON.

UPDATE ISSUED AT 745 AM MST FRI DEC 25 2015

BASED ON LATEST OBSERVATIONS AND WEB CAMS ACROSS THE EASTERN SAN
JUANS...UPGRADED THE WINTER STORM WARNING TO A BLIZZARD WARNING
THROUGH THIS EVENING. HIGH RES MODELS SHOW HEAVIEST SNOW IMPACTING
THE REGION THIS MORNING THROUGH MID AFTERNOON...WITH A GRADUAL
DECREASE IN SNOW AND WIND THIS EVENING. SUSPECT THAT THE BLIZZARD
WARNING MAY BE ABLE TO BE DOWNGRADED EARLY THIS EVENING...BUT LET
LATER SHIFTS MONITOR AND REVISE AS NECESSARY. -KT

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 435 AM MST FRI DEC 25 2015

...WINDY WITH HEAVY SNOW ALONG THE CONTINENTAL DIVIDE TODAY...

SHORTWAVE ACROSS SOUTHERN NV/WRN UT WILL EJECT TO THE NORTHEAST
ACROSS CO TODAY AS JET ENERGY DIGS DOWN THE WESTERN SIDE OF THE MEAN
TROF...CARVING OUT A CLOSED LOW OVER AZ BY TONIGHT.  MOISTURE
ALREADY ON THE INCREASE ACROSS WESTERN CO...WITH GJX RADAR SHOWING
INCREASING ECHOES EARLY THIS MORNING. ALL MODELS IN GOOD AGREEMENT
WITH HEAVY SNOW SPREADING INTO THE CONTDVD BY EARLY MORNING...AND
CONTINUING THROUGH THE AFTERNOON...SPREADING EASTWARD WITH TIME...AS
THE SYSTEM MOVES ACROSS.  HEAVIEST ACCUMULATIONS WILL OCCUR ACROSS
THE EASTERN SAN JUAN MOUNTAINS WHERE SOUTHWEST FLOW PROVIDES THE
MOST FAVORABLE OROGRAPHIC LIFT.  A FOOT OR BETTER WILL FALL OVER THE
REGION BY THE END OF TODAY AND CURRENT WARNING STILL LOOKS ON
TARGET.  STRONG WINDS WILL ALSO BE A CONCERN TODAY WITH HIGH RES
MODELS SHOWING WIND GUSTS IN EXCESS OF 50 MPH AT TIMES THIS
AFTERNOON ACROSS THE HIGHER ELEVATIONS AND EASTERN SLOPES.  THIS
RAISES THE POSSIBILITY OF NEEDING A BLIZZARD WARNING FOR ZONE
68...BUT NOT SURE HOW WIDESPREAD THESE CONDITIONS WILL BE.  WILL LET
THE CURRENT WINTER STORM WARNING RIDE FOR NOW AND MONITOR WEB CAMS
FOR POTENTIAL UPGRADE. REMAINDER OF THE CONTDVD WILL SEE SNOW
AMOUNTS IN THE 4 TO 8 INCH RANGE...WITH LOCALLY UP TO A FOOT
POSSIBLE FOR THE HIGHER PEAKS OF THE SAWATCH RANGE.  SNOW WILL
SPREAD EASTWARD INTO THE SOUTHEAST MOUNTAINS BY AFTERNOON...WITH
BANDS OF MODERATE TO HEAVY SNOW POSSIBLE.  THESE SHOULD BE MOVING
FAIRLY QUICKLY THOUGH WHICH SHOULD LIMIT ACCUMULATIONS TO AN INCH OR
TWO FOR LOCATIONS IN AND NEAR THE MOUNTAINS.  EXCEPTION WILL BE THE
CREST OF THE NORTHERN SANGRE WHERE 4-8 INCHES WILL BE POSSIBLE. SNOW
SHOWERS WILL BE FIGHTING A STRONG DOWNSLOPE COMPONENT AS THEY COME
OFF THE EASTERN MOUNTAINS TODAY...WHICH SHOULD LIMIT POPS TO
ISOLATED FOR THE MOST PART.  OF GREATER CONCERN FOR THE SOUTHEAST
PLAINS AND SAN LUIS VALLEY WILL BE THE POTENTIAL FOR STRONG GUSTY
SOUTHWEST WINDS THIS AFTERNOON. GUSTS TO 40 TO AROUND 55 MPH WILL BE
POSSIBLE...PARTICULARLY TO THE SOUTH OF HIGHWAY 50.  ANY SHOWERS
WHICH MOVE OFF THE MOUNTAINS COULD NUDGE WIND GUSTS A LITTLE HIGHER
THOUGH THINK THIS WILL BE SPOTTY AND CONFINED TO LOCATIONS CLOSER TO
THE MOUNTAINS.

SNOW WANES ACROSS THE MOUNTAINS TONIGHT...BUT HAVE OPTED TO EXTEND
ADVISORIES ALONG THE CONTDVD UNTIL 06Z AS WINDS MAY STILL BE CAUSING
SOME BLOWING CONCERNS DURING THE EARLY EVENING.  MEANWHILE...COLD
FRONT WILL DROP THROUGH THE PLAINS...WHICH WILL BRING A BETTER
CHANCE OF SNOW TO THE PALMER DIVIDE...AND STRATUS AND LIGHT SNOW
SHOWERS TO THE NORTHERN SLOPES OF THE RATON BY EARLY MORNING. GIVEN
THE INITIAL SHALLOW PUSH OF THE FRONT INTO SOUTHERN SECTIONS OF THE
AREA...IT MAY TAKE SOME TIME FOR SNOW TO DEVELOP ALONG THE NORTHERN
SLOPES OF THE RATON MESA...AND HAVE DELAYED POPS A BIT. -KT

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 435 AM MST FRI DEC 25 2015

OVERALL...MAJORITY OF COMPUTER SIMULATIONS CONTINUE SOUTHERN
TRACK OF INCOMING STORM DURING THE LONGER TERM WITH PRIMARY
METEOROLOGICAL CONCERNS BEING POPS...TEMPERATURES AND WINDS.

RECENT LONGER TERM COMPUTER SIMULATIONS...FORECAST MODEL
SOUNDINGS AND PV ANALYSIS INDICATE THAT VIGOROUS CLOSED UPPER LOW
CENTERED NEAR FLAGSTAFF ARIZONA AT 12Z SATURDAY SHIFTS TO EAST OF
EL PASO TEXAS BY 12Z SUNDAY AND THEN MOVES INTO FAR NORTHEASTERN
TEXAS BY 12Z MONDAY BEFORE MAKING ITS WAY INTO THE UPPER MIDWEST
BY 12Z TUESDAY.

AT THIS TIME...IT APPEARS THAT SOUTHERN LOCATIONS WILL HAVE THE
HIGHEST PROBABILITY OF RECEIVING MEASURABLE PRECIPITATION IN
COMBINATION WITH GUSTY WINDS WITH THIS SYSTEM. CONTEMPLATED
ISSUING A WINTER STORM WATCH...ESPECIALLY OVER PORTIONS OF
COSTILLA...LAS ANIMAS AND BACA COUNTIES...HOWEVER REFRAINED AS
MAJORITY OF POTENTIAL PRECIPITATION OCCURS IN 5TH AND 6TH
PERIODS(SUNDAY INTO SUNDAY NIGHT)...AND SOME RECENT COMPUTER
SIMULATIONS ARE FAVORING A MORE SOUTHERN TREND IN RESPECT TO QPF
TOTALS. AS ALWAYS...WFO PUEBLO WILL MONITOR CLOSELY AND ISSUE
HIGHLIGHTS IF NEEDED(ESPECIALLY IF STORM TRACK SHIFTS SLIGHTLY
NORTH).

THEN NEXT GENERALLY WEAKER AND DRIER SYSTEMS ARE PROJECTED TO
IMPACT THE FORECAST DISTRICT FROM LATER TUESDAY INTO THURSDAY
NIGHT...ALTHOUGH AT THIS TIME...IT APPEARS THAT PRECIPITATION
AMOUNTS WILL REMAIN ON THE LIGHTER SIDE.

STRONGEST GRADIENT WINDS DURING THE LONGER TERM ARE EXPECTED
FROM LATER SATURDAY INTO SUNDAY NIGHT(PRIMARILY FAVORING EASTERN
SECTIONS). FINALLY...BELOW SEASONAL LATE DECEMBER TEMPERATURES
ARE ANTICIPATED DURING THE LONGER TERM WITH COOLEST TEMPERATURES
PROJECTED THIS WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1028 AM MST FRI DEC 25 2015

WIDESPREAD SN/BLSN WILL CONTINUE OVER THE CONTDVD AND HIGHER
PEAKS OF THE SANGRES AND PIKES PEAK TODAY...WITH IFR TO LIFR
CONDITIONS AND MTN OBSCURATIONS. SOME IMPROVEMENT IS THEN EXPECTED
OVERNIGHT AS SNOWFALL AND WIND DIMINISH. FOR THE TAF
SITES...GUSTY SOUTH TO SOUTHWEST WINDS WILL DEVELOP THIS
AFTERNOON...WITH GUSTS TO 45 KTS POSSIBLE AT KALS...AND 35 KTS AT KCOS
AND KPUB THROUGH 01Z. PASSING SHOWERS COULD BRING SOME BRIEF VFR
TO LOCALIZED MVFR CIGS TO KALS AND KCOS THIS AFTERNOON...BUT
STRONG DOWNSLOPE SHOULD KEEP PREVAILING CONDITIONS VFR. COLD FRONT
DROPS THROUGH THE PLAINS AFTER 06Z...WITH GUSTY NORTH WINDS TO 25
TO 30 KTS. CIGS WILL DROP INTO THE MVFR TO IFR CATEGORY OVER THE
PALMER DIVIDE AND RATON RIDGE TOWARDS MORNING...WHILE KPUB AND
KALS STAY VFR.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR COZ073.

WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR
COZ058>061-063-064-066-067.

BLIZZARD WARNING UNTIL 11 PM MST THIS EVENING FOR COZ068.

&&

UPDATE...PETERSEN
AVIATION...PETERSEN
Hazardous weather outlook, Dec 25, 6:39 AM MST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
639 AM MST FRI DEC 25 2015

COZ058>089-093>099-261345-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
639 AM MST FRI DEC 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF HEAVY SNOW WILL SPREAD INTO THE CONTINENTAL DIVIDE
TODAY WITH THE HEAVIEST ACCUMULATIONS OF WIND DRIVEN SNOW OCCURRING
ACROSS THE EASTERN SAN JUAN MOUNTAINS.  EIGHT TO 15 INCHES OF SNOW
WILL FALL OVER THIS REGION TODAY WITH LOCALLY HIGHER AMOUNTS
POSSIBLE ALONG THE SOUTHWEST FACING SLOPES.   THE REMAINDER OF THE
MOUNTAINS ALONG THE CONTINENTAL DIVIDE WILL SEE AROUND 4 TO 8 INCHES
OF SNOW...WITH UP TO 10 INCHES ACROSS THE HIGHER PEAKS OF THE
SAWATCH AND MOSQUITO RANGES.  THREE TO 8 INCHES WILL BE POSSIBLE
ACROSS THE CREST OF THE SANGRE DE CRISTO MOUNTAINS...WITH 1 TO
LOCALLY UP TO 4 INCHES IN AND NEAR THE REMAINDER OF THE MOUNTAINS.

STRONG SOUTHWEST WINDS WILL ALSO BUFFET THE REGION TODAY...WITH
GUSTS TO AROUND 65 MPH POSSIBLE ACROSS THE HIGHER PEAKS AND
PASSES...AND GUSTS TO AROUND 55 MPH ACROSS THE SAN LUIS VALLEY AND
SOUTHERN I-25 CORRIDOR.  GUST UP TO 45 MPH WILL BE POSSIBLE ACROSS
THE REMAINDER OF THE LOWER ELEVATIONS TODAY.  THESE WINDS WILL CAUSE
EXTENSIVE BLOWING AND DRIFTING SNOW ALONG THE CONTINENTAL DIVIDE
TODAY...WITH WHITE OUT CONDITIONS POSSIBLE AT TIMES ESPECIALLY
ACROSS THE EASTERN SAN JUAN MOUNTAINS. STRONG CROSS WINDS CAN BE
EXPECTED ALONG THE I-25 CORRIDOR THIS AFTERNOON...PARTICULARLY TO
THE SOUTH OF PUEBLO.

ISOLATED TO SCATTERED SNOW SHOWERS WILL SPREAD INTO NORTHERN EL PASO
COUNTY AND THE NORTHERN SLOPES OF THE RATON RIDGE LATE TONIGHT
BEHIND A COLD FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STORM SYSTEM MOVING SOUTH OF COLORADO WILL BE CAPABLE OF
PRODUCING ACCUMULATING SNOW AND GUSTY WINDS...PRIMARILY OVER FAR
SOUTHERN COLORADO...ESPECIALLY FROM LATER SATURDAY NIGHT INTO
SUNDAY NIGHT. SEVERAL INCHES OF SNOW MAY BE REALIZED OVER FAR
SOUTH-CENTRAL AND SOUTHEASTERN COLORADO DURING THIS TIME-FRAME.
ELSEWHERE...GENERALLY LIGHT SNOW IS ANTICIPATED. GUSTY NORTH
WINDS IN COMBINATION WITH COLDER TEMPERATURES ARE ALSO EXPECTED
THIS WEEKEND. STAY WEATHER ALERT AND CHECK THE LATEST FORECASTS
FREQUENTLY OVER THE CHRISTMAS HOLIDAY WEEKEND.

ADDITIONAL STORM SYSTEMS WILL BE CAPABLE OF PRODUCING GENERALLY
LIGHT SNOW AT TIMES TO PORTIONS OF SOUTHERN COLORADO FROM LATER
TUESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY IN AND NEAR THE MOUNTAINS TODAY AND TONIGHT.

In the hours before

Local storm report, Dec 25, 8:55 AM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
855 AM MST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 AM     SNOW             1 SSE WOLF CREEK PASS   37.47N 106.79W
12/25/2015  M19.0 INCH       MINERAL            CO   TRAINED SPOTTER

            REPORTED BY WOLF CREEK SKI PATROL IN THE PAST 24 HOURS.

&&

MN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
December 25, 11:55 AM MST to 2:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
December 25, 1:56 PM MST to 3:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
RAWS
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611558, 611557.